Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 23, NWS San Angelo, TX

May 15, 1997Shackelford County, Texas

NWS San Angelo, TX issued this tornado warning at May 15, 1997, 2:51 AM CDT for Shackelford County, Texas. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 1997, 2:51 AM CDT (07:51 UTC)
Expired
May 15, 1997, 4:10 AM CDT
In force
79 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Shackelford County, TX

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1997-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1997-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 150751 RRA
TORSJT
TXC417-150910-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
251 AM CDT THU MAY 15 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 410 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...SHACKELFORD COUNTY
 
AT 250 AM CDT...DOPPLER RADAR AT MORAN INDICATED A DEVELOPING
TORNADO 11 MILES NORTHWEST OF ALBANY MOVING EAST AT 15 MPH. A FLASH
FLOOD WARNING IS ALSO IN EFFECT FOR SHACKELFORD COUNTY UNTIL 530 AM
CDT.

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A( SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A
REINFORCED BUILDING.
 
12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 15, 1:52 AM CDT, 59 minutes earlier.

Area forecast discussion, May 15, 1:52 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
152 AM CDT THU MAY 15 1997

A VERY ACTIVE MORNING IS TAKING PLACE OVER WEST CENTRAL TEXAS AS
ABILENE HAS BEEN PELTED WITH GOLF BALL HAIL AND A LINE OF STRONG TO
SEVERE THUNDERSTORMS IS ENTERING THE WESTERN CONCHO VALLEY. ALL OF
OUR COUNTIES ARE IN A SEVERE THUNDERSTORM WATCH UNTIL 7 AM.

AFTER THESE STORMS END THERE SHOULD BE SOME LEFTOVER BOUNDARIES THAT
COULD BE FOCUS AREAS FOR MORE THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON AND EVENING. ALTHOUGH THE SEVERE RISK FROM SPC ONLY CLIPS
OUR WESTERNMOST COUNTIES WE COULD GET ISOLATED SEVERE WEATHER AGAIN
OVER THE WESTERN TWO THIRDS OF OUR REGION IF WE GET ENOUGH HEATING.
TEMPERATURES WILL BE HELD DOWN A FEW DEGREES TODAY DUE TO HIGH DEW
POINTS AND LIGHT EASTERLY FLOW...AND SCATTERED TO BROKEN MID TO HIGH
LEVEL MOISTURE. I WILL SPLIT GUIDANCE NUMBERS FOR HIGHS AND GO FOR
HIGHER END OF GUIDANCE FOR PRECIPITATION CHANCES MAINLY DUE TO
LEFTOVER MORNING CONVECTION.

UNLIKE THIS MORNING...EARLY FRIDAY MORNING SHOULD BE MUCH QUIETER AS
THE LOW LEVEL FLOW IS EXPECTED TO BE MUCH WEAKER AND THE UPPER AND
MID LEVELS DRY OUT SIGNIFICANTLY. LOW CLOUDS ARE LIKELY...HOWEVER...
AS THE ETA KEEPS PLENTY OF LOW LEVEL MOISTURE THROUGH 12Z FRIDAY.
THESE LOW CLOUDS WILL KEEP TEMPERATURES ABOVE GUIDANCE TONIGHT.

ABI 080/060 52
JCT 083/060 32
SJT 081/062 52

10

In the hours before

Special weather statement, May 14, 9:20 PM CDT, 5 hours 31 minutes before
TXZ049-053-054-064-065-071-072-076-077-150240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
920 PM CDT WED MAY 14 1997

...THE SEVERE THUNDERSTORM WATCH FOR THE WESTERN BIG COUNTRY...THE
WESTERN AND CENTRAL CONCHO VALLEY...AND THE NORTHERN EDWARDS PLATEAU
HAS BEEN CANCELLED...

AT 920 PM...ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED
ACROSS PORTIONS OF WEST TEXAS AND NORTH CENTRAL TEXAS...THE THREAT OF
SEVERE WEATHER HAS ENDED ACROSS WEST CENTRAL TEXAS. THEREFORE THE
SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.

10

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:32 PM CDTSevere Thunderstorm WarningSJTMitchell, Sterling58 min
May 15, 12:04 AM CDTSevere Thunderstorm WarningSJTCoke, Nolan61 min
May 15, 12:34 AM CDTSevere Thunderstorm WarningSJTCallahan, Taylor61 min
May 15, 1:01 AM CDTSevere Thunderstorm WarningSJTSterling, Tom Green64 min
May 15, 1:05 AM CDTSevere Thunderstorm WarningSJTCoke, Nolan60 min
May 15, 1:25 AM CDTSevere Thunderstorm WarningSJTJones50 min
May 15, 1:47 AM CDTTornado WarningSJTCoke78 min
May 15, 1:55 AM CDTFlash Flood WarningSJTTaylor2 hr
May 15, 1:58 AM CDTSevere Thunderstorm WarningSJTShackelford67 min
May 15, 2:06 AM CDTTornado WarningSJTJones64 min
May 15, 2:32 AM CDTTornado WarningSJTRunnels63 min
May 15, 2:37 AM CDTFlash Flood WarningSJTJones, Shackelford3 hr
May 15, 2:42 AM CDTSevere Thunderstorm WarningSJTCrockett63 min
May 15, 3:08 AM CDTSevere Thunderstorm WarningSJTTaylor47 min
May 15, 4:13 AM CDTFlash Flood WarningSJTTom Green2 hr
May 15, 4:15 AM CDTSevere Thunderstorm WarningSJTShackelford65 min
May 15, 3:01 PM CDTTornado WarningSJTSchleicher59 min
May 15, 3:15 PM CDTSevere Thunderstorm WarningSJTBrown65 min
May 15, 4:02 PM CDTTornado WarningSJTSchleicher93 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.